Utah, 2004

Heavy Snow in Utah, January 25, 2004

January 25, 2004 · NWS SLC · 6 events in 6 counties and zones

A cold Pacific storm system moved into Utah and affected mainly northern sections of the state. Some of the larger snowfall totals include Alta UDOT 20 inches, Snowbird 20 inches, Spruces 18 inches, Farmington Canyon 18 inches, and Snowbasin 18 inches.

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A cold Pacific storm system moved into Utah and affected mainly northern sections of the state. Some of the larger snowfall totals include Alta UDOT 20 inches, Snowbird 20 inches, Spruces 18 inches, Farmington Canyon 18 inches, and Snowbasin 18 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jan 24, 9:15 PM MST, 2 hours 45 minutes earlier.

Area forecast discussion, Jan 24, 9:15 PM MST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
915 PM MST SAT JAN 24 2004

.SYNOPSIS...A COLD FRONT WILL CROSS THE AREA TONIGHT. A NORTHWEST
FLOW WILL BE OVER THE AREA SUNDAY THROUGH MID WEEK. A SERIES OF
WEATHER SYSTEMS IN THIS FLOW WILL AFFECT MAINLY THE NORTHERN
PORTIONS OF THE AREA.
&&

.DISCUSSION...THE FIRST BAND OF LIGHT SNOW HAS MOVED PAST THE
WASATCH. ANOTHER WEAK BAND EXTENDS FROM ABOUT TREMONTON TO THE
NORTHERN TIP OF THE CEDAR MOUNTAINS. IT COULD PRODUCE SOME MORE VERY
LIGHT SNOW NORTH OF ABOUT SLC IN THE NEXT HOUR OR TWO.  BUT THE MAIN
SYSTEM IS JUST BEGINNING TO PUSH INTO THE NORTHWEST CORNER OF UT AT
03Z. IT SHOULD REACH I-15 AT THE ID BORDER BETWEEN 05-06Z THEN
CONTINUE SOUTHWARD.  THIS BAND IS BEING DRIVEN MOSTLY BY MID TO HIGH
LEVEL FEATURES AT THIS TIME BUT IT MAY ACCELERATE SOUTH AS THE
STRONG BAROCLINIC BOUNDARY IN THE LOWER LEVELS PUSHES SOUTH UNDER
IT. SATELLITE SUGGESTS THAT IS NOW IN THE SNAKE RIVER VALLEY NEAR
BYI AND SHOULD REACH SLC ABOUT 08Z.  THAT TIMING IS CLOSE TO WHAT
THE 18Z MODEL RUNS INDICATED AND THE 00Z RUN DOESNT LOOK MUCH
DIFFERENT. THAT IS ALSO WHAT WILL PUSH SOUTHWARD ACROSS THE REST OF
THE AREA THROUGH SUNDAY MORNING.

MODEL PRECIP FORECASTS FROM FOUS DATA ARE AROUND A HALF INCH AT SLC
AND HAVE BEEN FAIRLY CONSISTENT FOR SEVERAL RUNS.  AS COLD AS THAT
IS ALOFT THE SNOW WILL BE POWDER LIKE EVEN IN THE VALLEYS SO THAT
SHOULD PRODUCE A FAIRLY WIDESPREAD 3-6 INCHES. IT CONTINUES TO GET
COLDER AT 500MB UNTIL MIDDAY RESULTING IN GRADUALLY DECREASING
STABILITY AND THE JET WILL ALSO BE IN A FAVORABLE POSITION IN THE
MORNING TO PRODUCE SOME WEAK DIVERGENCE OVER THE WASATCH
FRONT/WASATCH MOUNTAINS SO IN COMBINATION WITH THE 30 KT OR SO
NORTHWEST FLOW THERE SHOULD BE HEAVY SNOW IN THE OROGRAPHICALLY
FAVORED AREAS.

SO THE CURRENT PACKAGE OF ADVISORIES WITH LOCALIZED WARNINGS FOR THE
MOST OROGRAPHICALLY FAVORED AREA IN SOUTHEAST SALT LAKE COUNTY LOOKS
GREAT AND SUB ADVISORY LEVEL SNOW IN SOUTHERN UT LOOKS GREAT.
THUS...NO CHANGES PLANNED AT THIS TIME.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WINTER WEATHER WARNINGS AND ADVISORIES...ZONES 1>4 AND 6>10...
SEE LATEST SLCWSWSLC FOR DETAILS.
ID...SNOW ADVISORY...ZONES 24-25
WY...SNOW ADVISORY...ZONE 21
&&

SANDERS
Hazardous weather outlook, Jan 24, 4:10 PM MST, 7 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
410 PM MST SAT JAN 24 2004

IDZ024-025-UTZ001>011-WYZ021-251300-
CACHE VALLEY/IDAHO PORTION-CACHE VALLEY/UTAH PORTION-
GREAT SALT LAKE DESERT AND MOUNTAINS-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
SOUTHWEST WYOMING-WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS I-
80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WASATCH MOUNTAINS/IDAHO PORTION-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-WESTERN UINTA MOUNTAINS-
410 PM MST SAT JAN 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS OF
NORTHERN UTAH...EXTREME SOUTHEAST IDAHO AND EXTREME SOUTHWEST WYOMING

.DAY ONE... TODAY

A STRONG COLD FRONT WILL MOVE THROUGH THE AREA LATE TONIGHT BRINGING
AREAS OF HEAVY SNOW. PLEASE SEE SLCWSWSLC FOR DETAILS.

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY

A COLD AND UNSTABLE AIRMASS WILL CONTINUE AREAS OF SNOW ON SUNDAY
WITH HAZARDOUS WINTER WEATHER CONDITIONS CONTINUING.  PLEASE
SEE SLCWSWSLC FOR DETAILS.

A MOIST NORTHWEST FLOW WILL CONTINUE MOST OF NEXT WEEK WITH FREQUENT
SNOW IN THE MOUNTAINS.

UTZ012>021-251300-
CASTLE COUNTRY-CENTRAL AND SOUTHWEST MOUNTAINS-
GLEN CANYON RECREATION AREA/LAKE POWELL-HENRY MOUNTAINS-
SAN RAFAEL SWELL-SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-
SOUTHWEST UTAH-UTAHS DIXIE AND ZION NATIONAL PARK-WEST CENTRAL UTAH-
410 PM MST SAT JAN 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS OF
SOUTHERN UTAH.

.DAY ONE... TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

Event by event

6 heavy snow. Local standard time, as filed.

Heavy Snow, Wasatch Plateau/Book Cliffs

When
January 25, 12:00 AM MST to 5:00 PM MST
Where
Wasatch Plateau/Book Cliffs forecast zone
Reported by
GENERAL PUBLIC

Heavy Snow, Northern Wasatch Front/Brigham City/Ogden Bountiful

When
January 25, 12:00 AM MST to 5:00 PM MST
Where
Northern Wasatch Front/Brigham City/Ogden Bountiful forecast zone
Reported by
GENERAL PUBLIC

Heavy Snow, Wasatch Mountain Valleys/Huntsville/Park City/Heber

When
January 25, 12:00 AM MST to 5:00 PM MST
Where
Wasatch Mountain Valleys/Huntsville/Park City/Heber forecast zone
Reported by
GENERAL PUBLIC

Heavy Snow, Wasatch Mountains I80 North

When
January 25, 12:00 AM MST to 5:00 PM MST
Where
Wasatch Mountains I80 North forecast zone
Reported by
GENERAL PUBLIC

Heavy Snow, Salt Lake and Toole Valleys

When
January 25, 12:00 AM MST to 5:00 PM MST
Where
Salt Lake and Toole Valleys forecast zone
Property damage
$100,000
Reported by
GENERAL PUBLIC

Heavy Snow, Wasatch Mountains South of I80

When
January 25, 12:00 AM MST to 5:00 PM MST
Where
Wasatch Mountains South of I80 forecast zone
Reported by
GENERAL PUBLIC

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2004Every state in 2004This day in weather historyWarnings in Utah, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5420444, 5420445, 5420446, 5420447, 5420448, 5420449.